Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 140, NWS Denver/Boulder, CO

August 24, 2017Logan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 24, 2017, 5:36 PM MDT for Logan County, Washington County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2017, 5:36 PM MDT (23:36 UTC)
Expired
Aug 24, 2017, 6:16 PM MDT
In force
40 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Logan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 136 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
2472 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WUUS55 KBOU 242336
SVRBOU
COC075-121-250030-
/O.NEW.KBOU.SV.W.0140.170824T2336Z-170825T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
536 PM MDT THU AUG 24 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  North central Washington County in northeastern Colorado...
  South central Logan County in northeastern Colorado...

* Until 630 PM MDT

* At 536 PM MDT, a severe thunderstorm was located 8 miles east of
  Prewitt Reservoir, or 14 miles south of Sterling, moving west at 5
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Merino, Atwood and Prewitt Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4051 10309 4033 10312 4036 10341 4057 10335
TIME...MOT...LOC 2336Z 097DEG 4KT 4043 10321 

HAIL...1.50IN
WIND...60MPH
 
$$

KRIEDERMAN
2 follow-up statements
946 
WWUS55 KBOU 242353
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
553 PM MDT THU AUG 24 2017

COC075-250002-
/O.CAN.KBOU.SV.W.0140.000000T0000Z-170825T0030Z/
Logan CO-
553 PM MDT THU AUG 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LOGAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area, therefore the warning has been cancelled.

LAT...LON 4033 10312 4036 10341 4043 10334 4044 10313
      4044 10311
TIME...MOT...LOC 2352Z 097DEG 4KT 4043 10323 

$$

COC121-250030-
/O.CON.KBOU.SV.W.0140.000000T0000Z-170825T0030Z/
Washington CO-
553 PM MDT THU AUG 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTH CENTRAL WASHINGTON COUNTY...

At 552 PM MDT, a severe thunderstorm was located 6 miles east of
Prewitt Reservoir, or 15 miles south of Sterling, moving west at 5
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of north
central Washington County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4033 10312 4036 10341 4043 10334 4044 10313
      4044 10311
TIME...MOT...LOC 2352Z 097DEG 4KT 4043 10323 

HAIL...1.50IN
WIND...60MPH
 
$$

KRIEDERMAN
356 
WWUS55 KBOU 250016
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
616 PM MDT THU AUG 24 2017

COC121-250026-
/O.CAN.KBOU.SV.W.0140.000000T0000Z-170825T0030Z/
Washington CO-
616 PM MDT THU AUG 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WASHINGTON
COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning has
been cancelled.

LAT...LON 4033 10312 4036 10341 4043 10334 4044 10313
      4044 10311
TIME...MOT...LOC 0013Z 097DEG 4KT 4043 10327 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:28 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 24, 3:28 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
328 PM MDT Thu Aug 24 2017

.SHORT TERM...(This evening through Friday)
Issued at 328 PM MDT Thu Aug 24 2017

Thunderstorms are moving off the foothills mainly producing a bit
of wind. There are also a few storms forming on the edge of the
better moisture from Limon to Sterling. So far these appear to be
tied to this boundary which has made them slow moving. Don't think
there is too much of a severe threat, but the lack of motion could
produce spotty heavy rain. Outflow boundary from the west should
catch up with this, changing the mode and probably push it
eastward by early evening.

Behind this initial batch of convection, there will be drier air
surface and aloft, which should end the threat of rain with
clearing skies overnight. For Friday the drying airmass should
limit convection to isolated showers/storms over the mountains.
Slight cooling tonight should be offset by more sun Friday, so
highs should be the same or a couple degrees warmer. The current
forecast has this all laid out pretty well, so there are only
minor changes to cloud cover and timing details.

.LONG TERM...(Friday night through Thursday)
Issued at 328 PM MDT Thu Aug 24 2017

For Friday evening, there may be a few linger showers and
thunderstorms early in the evening. The airmass will be on the dry
side, so the convection is expected weak with light rainfall. For
the weekend, a strong upper level ridge will be centered over the
Great Basin, but span over much of the western U.S. including
Colorado. This will bring warm temperatures for Saturday with
upper 80s to lower 90s over northeast Colorado. Airmass is
forecasted to be dry with precipitable water values less than
three-quarters of an inch. Will have isolated pops for parts of
the area. Any convection should be weak. On Sunday, models show a
weak push from the north. Temperatures drop a little, into the
80s. If low level moisture increases, chances for convection goes
up. The GFS shows scattered storms forming Sunday evening, while
the other models are drier. Will have higher pops for Sunday, but
keep them in the isolated range for most areas.

The upper level ridge will remain over the Great Basin early next
week. Temperatures are expected to remain above normal under this
pattern with upper 80s to lower 90s over northeast Colorado. Chances
for precipitation will depend on the amount of moisture able to
reach the area. At this time, just expect isolated afternoon and
evening convection for most days. The ridge may slowly retrograde
west late next week. If this occurs, temperatures will cool, and
chances for precipitation may increase.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 328 PM MDT Thu Aug 24 2017

VFR through Friday. A line of thunderstorms will move through the
Denver area between now and 00z, producing wind gusts to 30
knots, mainly from the west. On Friday only isolated storms are
expected, mainly over the mountains. Little or no impact is
expected to the Denver terminals.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Meier
AVIATION...Gimmestad
Hazardous weather outlook, Aug 24, 11:01 AM MDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MDT Thu Aug 24 2017

COZ030>051-251715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MDT Thu Aug 24 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will develop over the higher
terrain by early afternoon and by mid to late afternoon across
northeast Colorado. The stronger storms will produce brief
moderate to heavy rain, gusty winds and small hail. Over the far
eastern plains east of a Sterling to Akron to Limon line an
isolated severe storm is possible with hail to one inch in
diameter along with wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An upper level high pressure ridge is expected to build over the
Great Basin this weekend that remains in place through the middle
of next week. This will result in temperatures remaining slightly
warmer than normal for the end of August. Varying amounts of
moisture will get drawn into the region over the weekend and early
next week with daytime heating causing isolated to scattered
showers and thunderstorms to develop each day. Brief heavy rain
will be the main threat from thunderstorms. The chance of severe
weather or flooding appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Meier

In the hours before

Local storm report, Aug 24, 5:22 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
522 PM MDT THU AUG 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             8 W ELBA                39.91N 103.33W
08/24/2017  M1.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

            HAIL COVERING GROUND.

&&

RGD
Local storm report, Aug 24, 5:26 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
526 PM MDT THU AUG 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             3 E ILIFF               40.76N 103.01W
08/24/2017  M1.00 INCH       LOGAN              CO   TRAINED SPOTTER

0520 PM     HAIL             8 W ELBA                39.91N 103.33W
08/24/2017  M1.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

            HAIL COVERING GROUND.

&&

RGD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:47 PM MDTAreal Flood AdvisoryBOULincoln118 min
Aug 24, 4:28 PM MDTSevere Thunderstorm WarningBOUWashington47 min
Aug 24, 5:15 PM MDTSevere Thunderstorm WarningBOUWashington45 min
Aug 24, 5:27 PM MDTAreal Flood AdvisoryBOUWashington2 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.